Alert archive / Florida / Tornado Warnings in 1998

Tornado Warning 33, NWS Jacksonville, FL

August 8, 1998Marion County, Florida

NWS Jacksonville, FL issued this tornado warning at Aug 8, 1998, 5:39 PM EDT for Marion County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 1998, 5:39 PM EDT (21:39 UTC)
Expired
Aug 8, 1998, 6:25 PM EDT
In force
46 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Marion County, FL

The radar

The Jacksonville radar (KJAX), 146 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 082140
TORJAX
FLC083-082225-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
539 PM EDT SAT AUG 8 1998

* TORNADO WARNING FOR...
  SOUTHEASTERN MARION COUNTY IN NORTH CENTRAL FLORIDA

* UNTIL 625 PM EDT


* AT 534 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO SOUTHEAST OF SILVER SPRINGS MOVING NORTHEAST AT 10
  MPH.

  THIS TORNADO IS EXPECTED TO MOVE TO THE EAST OF LYNEE BY 555 PM.

GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR.

PETERSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Aug 8, 4:40 PM EDT, 59 minutes earlier.

Area forecast discussion, Aug 8, 4:40 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 PM EDT SAT AUG 8 1998

DEEP TROPICAL MOISTURE IN PLACE WITH SOUTHEAST FLOW OF AIR AROUND
SURFACE HIGH IN WESTERN ATLANTIC RIDGING WEST TO THE FLORIDA PENISULA.
LIGHT WINDS ALOFT RESULTING IN LOCALLY HEAVY RAIN OF 2+ INCHES. THERE
HAVE ALSO BEEN REPORTS OF WATER SPOUTS...FUNNEL CLOUDS...AND PULSE
SEVERE STORMS PRODUCING LARGE HAIL. PREFER THE WETTER FAN GUIDANCE
VERSES THE FWC. WITH MOIST SOUTHEAST FLOW COULD ALSO SEE LATE NIGHT AND
MORNING THUNDERSTORMS ALONG THE IMMEDIATE COAST. NOT MUCH CHANGE FOR
SUNDAY AS MODELS SHOWING 70 PCT MEAN RH ACROSS NORTH FLORIDA.

PRELIM CCF

SSI TT 076/087 076/088 08363
JAX TT 075/090 075z/092 08463
GNV TT 073/091 072/092 08363

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:08 PM EDTSevere Thunderstorm WarningJAXClay, Duval62 min
Aug 8, 2:24 PM EDTSevere Thunderstorm WarningJAXBradford, Union61 min
Aug 8, 2:47 PM EDTSevere Thunderstorm WarningJAXAlachua33 min
Aug 8, 2:47 PM EDTTornado WarningJAXAlachua33 min
Aug 8, 2:52 PM EDTSevere Thunderstorm WarningJAXMarion63 min
Aug 8, 2:56 PM EDTSevere Thunderstorm WarningJAXGilchrist64 min
Aug 8, 3:18 PM EDTSevere Thunderstorm WarningJAXSuwannee62 min
Aug 8, 3:22 PM EDTSevere Thunderstorm WarningJAXAlachua63 min
Aug 8, 3:57 PM EDTSevere Thunderstorm WarningJAXMarion63 min
Aug 8, 4:24 PM EDTSevere Thunderstorm WarningJAXSuwannee61 min
Aug 8, 6:35 PM EDTFlash Flood WarningJAXMarion3 hr

Nearby

Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.